In January 2016 the U.S. Centers for Disease Control and Prevention reported on the increase in drug and opioid overdose deaths in the United States between 2000-2014. In the CDC document, the authors report a 200% increase (between 2000 and 2014) in the rate of overdose deaths involving opioids, including an 80% increase in fatal overdoses involving fentanyl and other synthetic opioids in only one year (2013-2014).

People at highest risk of fatal overdose are those who unknowingly take fentanyl. Because of the higher potency of fentanyl and other synthetic opioids compared to heroin, their effects are stronger at lower doses than the heroin it is sometimes laced in. Thus, if people who stop using heroin then return to heroin use, their tolerance has inevitably been lowered, and they are more susceptible to overdose.

Moreover, even in people already using heroin, their tolerance to stronger synthetic opioids like fentanyl may be lower, so risk of accidental overdose is higher if they unknowingly take fentanyl-laced heroin, whether through the same method, or their first time trying a new method (i.e. snorting, smoking, or injecting).